on March 19th, 2013 No Comments
Last week, my co-worker had to ask me if I was okay after hearing me sneeze and blow my nose every 15 minutes. I immediately chalked it up to allergies and took some antihistamines. The sneezing stopped, but for the next few days I still had a runny nose and developed a sore throat. So deciding it must be the sniffles and not seasonal allergies, I tried some cold meds this time around.
Because symptoms for a cold and allergies can be very similar, choosing which medication to take can be difficult and confusing. The U.S. Food and Drug Administration is stressing the importance of paying attention to the active ingredients in medications, especially when it comes to treating kids – as mixing drugs can cause adverse reactions or serious health complications. From an agency news release:
Many medicines have just one active ingredient. But combination medicines, such as those for allergy, cough, or fever and congestion, may have more than one.
Take antihistamines taken for allergies. “Too much antihistamine can cause sedation and—paradoxically—agitation. In rare cases, it can cause breathing problems, including decreased oxygen or increased carbon dioxide in the blood, Sachs says.
“We’re just starting allergy season,” says Sachs. “Many parents may be giving their children at least one product with an antihistamine in it.” Over-the-counter (OTC) antihistamines (with brand name examples) include diphenhydramine (Benadryl), chlorpheniramine (Chlor-Trimeton), clemastine (Tavist), fexofenadine (Allegra), loratadine (Claritin, Alavert), and cetirizine (Zyrtec).
But parents may also be treating their children for a separate ailment, such as a cough or cold. What they need to realize is that more than one combination medicine may be one too many.
“It’s important not to inadvertently give your child a double dose,” Sachs says.